Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 236, NWS Goodland, KS

August 1, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2001, 6:14 PM MDT for Yuma County, Colorado. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2001, 6:14 PM MDT (00:14 UTC)
Expired
Aug 1, 2001, 6:45 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:30 PM MDTHail 0.88Joes, CO
Aug 1, 6:50 PM MDTHail 0.88Abarr, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS53 KGLD 020014
SVRGLD
COC125-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF JOES...OR ABOUT 25 MILES
  NORTHEAST OF FLAGLER...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOES AT 645 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3957 10281 3957 10264 3974 10265 3977 10279

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:17 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 12:17 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT WED AUG 1 2001

MAIN QUESTION THIS PACKAGE IS POPS FOR TONIGHT.

LATEST WATER VAPOR IMAGERY SHOWS UPPER RIDGE RETROGRADING BACK TO
THE WEST AND CUTTING OFF DEEP MOISTURE AND BULK OF DYNAMICS FROM FA.
SHORT WAVE MOVING ACROSS CENTRAL NEW MEXICO ATTM IS PROGGED BY 12Z
ETA TO IMPACT NE CO LATE TONIGHT...BUT INSTABILITY WILL BE ALREADY
LESSENING AS EVENING COOLS.

COOL FRONT IS MOVING SLOWLY THROUGH FA ATTM AND MAY BE AVAILABLE TO
PROVIDE A FOCUS FOR ANY CONVECTION THIS AFTERNOON AND TONIGHT. 15Z
RUC SUGGESTS THAT SOME CONVECTION MAY DEVELOP BEHIND FRONT THIS
AFTERNOON PRIOR TO ONSET OF DYNAMIC LIFT LATE TONIGHT...WHILE 12Z
AVN AND ETA SUGGEST THAT CAP WILL REMAIN IN PLACE AND THERE WONT BE
A CHANCE OF TSTMS UNTIL LATER TONIGHT AS DYNAMICS MOVES ACROSS.

EITHER WAY...POPS WILL NEED TO BE LOWERED FROM PREVIOUS PACKAGE FOR
TONIGHT. WILL GO WITH CHANCE POPS ALONG NORTH AND WEST AS BEST
DYNAMICS WILL IMPACT THOSE ZONES LATE TONIGHT. THE NORTHEAST ZONES
ALSO HAVE THE BEST CHANCES OF PRECIP PROPAGATING SOUTHWEST ALONG
COOL FRONT FROM CONVECTION EXPECTED FURTHER NORTHEAST. SLIGHT CHANCE
POPS WILL BE WARRANTED CENTRAL WITH BOUNDARY IN PLACE...AND WILL GO
ISOLATED IN FAR SOUTH WHERE THERE IS STILL A SMALL CHANCE THAT
OUTFLOW FROM STORMS FURTHER NORTH COULD GET THINGS STARTED.

FRONT IS PROGGED TO LIFT BACK TOWARD THE NORTH TONIGHT AS 500 MB
RIDGE BUILDS INTO FA. WITH 500 MB HEIGHTS PROGGED TO REMAIN QUITE
HIGH AND ANY COOL AIR AT MID LEVELS CUT OFF WELL TO NORTH...WILL GO
DRY THROUGH EXTENDED.  THERE IS A POSSIBILITY OF A BACKDOOR FRONT
INTO FA LATE AIN EXTENDED...BUT HARD TO JUDGE OR TIME AT THIS POINT
SO WILL LEAVE PRECIP OUT.

TEMPS SHOULD REMAIN ABOVE AVERAGE THROUGH PERIOD GIVEN STRENGTH OF
RIDGE AND 850 TEMPS ABOVE NORMAL.

.GLD...NONE.

BARKER

In the hours before

Special weather statement, Aug 1, 4:31 PM MDT, 1 hour 43 minutes before
COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT WED AUG 1 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHWEST
KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM MDT (11 PM CDT). THE FOLLOWING KANSAS COUNTIES ARE IN
THIS WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...
SHERIDAN...WALLACE...LOGAN...AND GOVE.

IN COLORADO THE WATCH INCLUDES THESE COUNTIES...YUMA...KIT CARSON...
AND CHEYENNE.

THE WATCH ALSO COVERS THESE COUNTIES IN SOUTHWEST NEBRASKA...DUNDY...
HITCHCOCK...AND RED WILLOW.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS
PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. IF A
THUNDERSTORM APPROACHES YOUR AUREA...SEEK SHELTER INSIDE A STURDY
BUILDING IMMEDIATELY.

MENTZER
Local storm report, Aug 1, 4:45 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT WED AUG 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    20 S BURLINGTON           CO   4.5 INCH HAIL
08/01/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0425 PM    12 S BURLINGTON           CO   4.5 INCH HAIL
08/01/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 4:58 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT WED AUG 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    7 SW BURLINGTON           CO   1.75 INCH HAIL
08/01/01   KIT CARSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:48 PM MDTSevere Thunderstorm WarningGLDYuma57 min
Aug 1, 7:45 PM MDTSevere Thunderstorm WarningGLDYuma45 min
Aug 1, 8:37 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Aug 1, 9:31 PM MDTSevere Thunderstorm WarningGLDYuma59 min
Aug 1, 10:31 PM MDTSevere Thunderstorm WarningGLDYuma29 min
Aug 1, 10:59 PM MDTSevere Thunderstorm WarningGLDYuma61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.